• question-icon

    Suggest treatment for gout and chronic kidney disease

default
Posted on Mon, 14 Aug 2017 in Lupus
Question: I am a 64 year old male with CKD stage 3. I take allopurinol 100 mg for gout. My latest gout attack has been ongoing for 6-8 weeks. Pain has subsided however swelling is still occurring on the right big toe. Have tried various meds and a cortisone shot with limited success. I got frustrated and took 200 mg of Allopurinol for a week and then read that it could harm my kidneys. I quickly reverted back to my 100mg daily does. I am concerned about possible kidney damage from my rash actions. Would a week at 200 mg. cause me to be as concerned as I am? Thank You
doctor
Answered by Dr. Naval Mendiratta 6 hours later
Brief Answer:
Allopurinol Dose

Detailed Answer:
Good evening

Thank you for writing on health care magic

Well, dont worry about the allopurinol Dose.. It is a very minor dose increment which you did and It wont harm the kidneys...We can even slowly titrate it to 300 mg , while we keep monitoring your functions...So, at 200 also we are quite ok. The main purpose is to keep the uric acid low as high uric acid is itself a risk factor for kidneys..

But I would like to suggest.. During the attack never increase the dose as it can further prolong the attack, as more uric acid gets deposited in the joints

SO , best options during the attacks.. Use Either Colchicine 0.5 mg on alternate days and PRednisolone( No NSAIDS). They will help control the attack quickly...

Be at ease, no harm will be done to kidneys...

I hope the information was useful

Do let me know for more queries

Regards
DR Naval
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Naval Mendiratta 13 hours later
Hello Dr. Mendiratta,

Thank you very much for your detailed answer. I very much appreciate your expert opinion! One clarification - On the first of the seven days I took 300mg.( was interrupted for a period and subsequently lost count of how many tablets I had taken ) and then I reverted back to the 200 mg as I have already explained for the following 6 days. I am hoping that moving up from the 100mg I have been taking for a year and a half to 300mg for the One Day would not have caused any harm to my kidneys. As you have suggested, when increasing doses you should slowly titrate. 100mg to 300mg for the One Day is not the smartest move I have made.

Thank You,
XXXXXXX
doctor
Answered by Dr. Naval Mendiratta 23 hours later
Brief Answer:
Further course

Detailed Answer:
Good evening

Sorry for the delayed reply. Had a long day at emergency

Well, dont worry about it too much. Allopurinol is not toxic to the kidneys. Only reason the drug dose if modified is to reduce the other side effects which may be caused due to delayed excretion of the drug

So, that short period of dose wont harm your kidneys. But yes, it does prolong your Gout attack...

So for now, maintain on 100 mg and keep following on uric acid..If high we will increase the dose subsequently

DO let me know for more queries

Regards
Dr Naval
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Naval Mendiratta

Rheumatologist

Practicing since :2007

Answered : 748 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Skin rash

doctor1 MD

Hi, I was on vacation a week ago and my husband and I both used Nairobi hair removal. Now, a week later we have red bumps that itch where we used...

doctor1 MD

my two year old daughter has had cold/virus/fever for about 72 hours. on the fourth day, when the fever had long subsided and almost 48 hours after...

doctor1 MD

I am a female adult. I had a fever for a few days temperature 101. Fever has gone but I developed an itchy rash which has started on my hands and...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...my 9 monthe old boy has had blister like spots in his nappy area for...

doctor1 MD

I have pain and swelling under my upper arm on both sides. I am 70 female.

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Naval Mendiratta
  • Q - Is there any alternate medication for prednisolone?

  • Q - What causes sweating,fatigue and grey colored stool when sufferimh from...

  • Q - Suggest treatment for damage to joints caused after stem cell transplant

  • Q - Suggest treatment for sjogrens syndrome

  • Q - What are the side effects of Saaz?

  • Q - What causes knee pain?

  • Q - What causes pain in arms,legs,neck with dizziness and fatigue?

  • Q - Suggest treatment for diabetic diarrhea

  • Q - Can vasculitis occur on foot and legs?

  • Q - What causes cellulitis, sinusitis and joint pain?

backtotop2